Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Raleigh, NC

August 18, 2001Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2001, 4:59 PM EDT for Randolph County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 4:59 PM EDT (20:59 UTC)
Expired
Aug 18, 2001, 5:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:15 PM EDTThunderstorm Wind 50 EAsheboro, NCMultiple trees and power lines were blown down along Lassiter Mill Road.
Aug 18, 5:40 PM EDTThunderstorm Wind 60 EAsheboro Muni Arpt, NCAn airplane was damaged when blown loose from its tie downs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS52 KRAH 182100
SVRRAH
NCC151-182130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST RANDOLPH COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF RANDLEMAN...MOVING     
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RANDLEMAN
  LIBERTY

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SAT AUG 18 2001

WEAK SFC BOUNDARY...UNSTABLE AIR...AND PASSAGE OF UPPER TROF...WILL
COMBINE TO KEEP SHWRS AND TRW FORMING IN CENTRAL NC NEXT 60 HOURS.
BEST CHC WILL BE IN THE EAST...AHEAD OF THE BOUNDARY. ON TUESDAY...A
STRING OF REASONABLY COMFORTABLE WEATHER FOR AUGUST WILL BEGIN AND
CONTINUE PROBABLY THRU THE END OF THE WEEK.

.RAH...NONE.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:20 AM EDTSevere Thunderstorm WarningRAHMoore25 min
Aug 18, 5:31 PM EDTSevere Thunderstorm WarningRAHRandolph29 min
Aug 18, 5:37 PM EDTFlash Flood WarningRAHStanly3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.